Alert archive / Wisconsin / Gale Warnings in 2018
Gale Warning 16, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Dec 21, 2018, 9:57 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2018, 9:57 AM CST (15:57 UTC)
- Expired
- Dec 21, 2018, 3:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
249 WHUS73 KGRB 211557 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 957 AM CST Fri Dec 21 2018 LMZ521-541-220000- /O.UPG.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/ /O.NEW.KGRB.GL.W.0016.181221T1557Z-181221T2100Z/ /O.NEW.KGRB.SC.Y.0090.181221T2100Z-181222T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- 957 AM CST Fri Dec 21 2018 ...GALE WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... The National Weather Service in Green Bay has issued a Gale Warning, which is in effect until 3 PM CST this afternoon. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 3 PM this afternoon to midnight CST tonight. The Small Craft Advisory is no longer in effect. * WINDS...North at 30 knots with gale force gusts to around 40 knots. Winds will decrease to 15 to 25 knots this evening. * WAVES...4 to 7 feet, except for areas with ice. Highest waves near Death's Door and toward the open waters of Lake Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ522-542-543-220000- /O.CON.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/ Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 957 AM CST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North at 20 to 30 knots diminishing to 15 to 25 knots this evening. A few gale force gusts to 35 knots are possible this afternoon. * WAVES...4 to 7 feet, except for areas with ice. Highest waves toward the open waters of Lake Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
817 WHUS73 KGRB 212110 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 310 PM CST Fri Dec 21 2018 LMZ521-541-220515- /O.EXP.KGRB.GL.W.0016.000000T0000Z-181221T2100Z/ /O.CON.KGRB.SC.Y.0090.000000T0000Z-181222T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- 310 PM CST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...GALE WARNING HAS EXPIRED... * WINDS...North at 30 knots with gale force gusts to around 40 knots. Winds will decrease to 15 to 25 knots this evening. * WAVES...4 to 7 feet, except for areas with ice. Highest waves near Death's Door and toward the open waters of Lake Michigan. Waves subsiding after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ522-542-543-220515- /O.CON.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/ Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 310 PM CST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North at 20 to 30 knots diminishing to 15 to 25 knots this evening. A few gale force gusts to 35 knots are possible this afternoon. * WAVES...3 to 5 feet, except for areas with ice. Highest waves toward the open waters of Lake Michigan. Waves subsiding after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 21, 5:46 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 21, 5:46 AM CST, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 546 AM CST Fri Dec 21 2018 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 241 AM CST Fri Dec 21 2018 No major weather impacts expected in the short-term portion of the forecast. The only concern will be some patchy freezing drizzle/light snow showers across Vilas County this morning along with some gusty wind this morning. Today through Saturday: A surface low pressure system will continue to slide to the east of the area through this time period allowing winds to be gusty from the north through this morning. Generally expected north winds to gust to around 15 to 25 mph before diminishing this afternoon through the rest of the short-term. The upper-level 500 mb trough axis will remain over the area through much of today into this evening, which will keep most of the area partly to mostly cloudy today and tonight. Hi-Res guidance continues to try and break some of the clouds out across the area, which is not out of the question, but it looks like the downsloping winds are only at the surface. At 850mb winds are progged to be out of the northeast, which is not as favorable to break up some of the clouds. The two don't really align until this evening, which would be the better chance for breaking some of the cloud cover up with downsloping winds through the lower levels. Winds over north-central WI may be more northerly through the lower levels this morning, which will help to produce some very light and patchy freezing drizzle or light snow, but accumulations should be minor. Any clearing that occurs elsewhere, will be short-lived as the next quick moving/weak clipper/shortwave will approach the area late tonight into the day Saturday. The main impact will be increasing cloud cover across much of the area for the day Saturday. The main energy and bulk of the moisture will remain west of the CWA, so not expecting any precipitation during the day Saturday. High temperatures will be cooler than the past week or so, with temps expected to be in the upper 20s to mid 30s with overnight lows dropping into the teens and 20s. .LONG TERM...Saturday Night Through Thursday Issued at 241 AM CST Fri Dec 21 2018 A progressive, near zonal flow across the CONUS will prevail into early next week before a significant upper trough hits the West Coast and digs into the southwest CONUS. Models continue to struggle mightily with this system with run-to-run inconsistency which does not bode well for confidence. Timing overall from Wednesday night into Friday morning still looks okay as the system ejects northeast across the central CONUS mid-week. The main problem is where the system goes after this point that becomes a serious issue. Anticipate several more model swings until the system can get better resolved by upper-air radiosondes on Monday. Temperatures still appear to run at or above normal next week. A relatively weak system, consisting of a surface trough and trailing mid-level shortwave trough, will move into the Great Lakes region Saturday night. Both moisture and forcing are marginal, thus perhaps a slight chance of light snow or some flurries are possible, but nothing of consequence. Plenty of clouds around through the night with min temperatures from the middle to upper teens north, to the lower 20s south. Mid-level forcing does increase, mainly across northern WI as the shortwave trough moves across northern sections of the Great Lakes on Sunday. May need to expand chance pops south a bit from the previous forecast, but again this is a weak system overall, thus any snow accumulation would be very light (couple tenths of an inch). Otherwise, cloudy skies will continue over the area with max temperatures in the middle to upper 20s north-central WI, lower to middle 30s eastern WI. Any light snow or flurries should come to an end Sunday evening as the shortwave trough exits the region. Resultant west-northwest winds should keep the vast majority of any lake effect snow showers north of the MI border, thus expect mainly dry conditions over northeast WI Sunday night. There could even be some decrease in clouds late as a surface ridge approaches from the Upper Midwest. Min temperatures to range from the middle teens north- central, to the lower 20s east-central WI. This weak surface ridge slides across WI on Monday and provide for generally partly sunny skies, light west winds and temperatures still above normal. Look for readings to be in the middle 20s north-central, to around 30 degrees eastern WI. Clouds will be on the increase once again Monday night as another weak shortwave trough moves across the central Plains into the Midwest. The ECMWF has now joined the GFS and CMC camp in bringing a weaker trough toward WI, but also lifting a warm front into far southern WI on Tuesday. This scenario would bring a chance of light snow to central/east-central WI, mainly during the afternoon hours. Northern WI would appear to stay dry under mostly cloudy skies. Max temperatures for Tuesday to range from the middle 20s north-central, to the lower 30s east-central WI. The main weather story remains the development of a potentially strong system swinging through the southern Rockies on Wednesday and moving through the central/southern Plains on Thursday. The big news (and major forecast headache) was the sudden shift well south and weaker appearance given by the 00Z GFS and CMC models. Instead of tracking the surface low across western WI toward Lake Superior, these models now track the low pressure from the southern Plains to the mid-MS Valley. This scenario would drastically change both precipitation type and precipitation amounts. Meanwhile, the 00Z ECMWF actually tracks the surface low farther west than its earlier 12Z run and takes the low pressure from the central High Plains north-northeast into the northern Plains. Such a wide gap in possibilities makes this part of the forecast almost impossible. For now, prefer to stick with something similar to the previous forecast which is actually what the parallel GFS solution would offer (taking the low across WI). Anticipate the models overall will eventually close this wide gap with time. Until then, if you have travel plans during the middle part of next week, stay tuned to later forecasts on this winter storm. && .AVIATION...for 12Z TAF Issuance Issued at 546 AM CST Fri Dec 21 2018 Low to mid-level moisture will linger across the area today, keeping ceilings in the MVFR/IFR range. Toward the late afternoon and evening hours drier air and some downsloping will push into the area, which will allow ceilings to improve to VFR at each of the sites. Winds will be gusty from the north through much of the day as a tighter pressure gradient remains in place. Gusts to 25 mph are possible at times into this afternoon. Otherwise, no precipitation is expected through this TAF issuance. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Cooley LONG TERM......Kallas AVIATION.......Cooley
Hazardous weather outlook, Dec 21, 9:57 AM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 957 AM CST Fri Dec 21 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221600- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 957 AM CST Fri Dec 21 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight There is a chance of light lake effect snow showers or freezing drizzle across northern Vilas county this afternoon. This could produce patchy slick spots on any untreated roads. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is potential for a strong winter storm with a wintry mix of precipitation Wednesday night into Thursday. Exact details are highly uncertain at this time, therefore it is too early to make an accurate forecast of snowfall amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. LMZ521-522-541>543-221600- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 957 AM CST Fri Dec 21 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight A gale warning is in effect through mid-afternoon over the northern bay and northern Lake Michigan. North winds will gust over 35 knots at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. Kieckbusch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 9:57 AM CST | Small Craft Advisory | GRB | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.